Treatment recommendations for extrapyramidal side effects associated with second-generation antipsychotic use in children and youth
T Pringsheim | A Doja | S Belanger | S Patten | T Canadian Alliance for Monitoring Effectiveness and Safety of Antipsychotics in Children (CAMESA) guideline group
BACKGROUND/OBJECTIVE: Antipsychotic use in children is increasing. The purpose of the present article was to provide guidance to clinicians on the clinical management of extrapyramidal side effects of second-generation antipsychotics.
METHODS: Published literature, key informant interviews, and discussions with panel members and stakeholder partners were used to identify key clinical areas of guidance and preferences on format for the present recommendations. Draft recommendations were presented to a guideline panel. Members of the guideline panel evaluated the information gathered from the systematic review of the literature and used a nominal group process to reach a consensus on treatment recommendations. A description of the neurological abnormalities commonly seen with antipsychotic medications is provided, as well as recommendations on how to examine and quantify these abnormalities. A stepwise approach to the management of neurological abnormalities is provided.
RESULTS: Several different types of extrapyramidal symptoms can be seen secondary to antipsychotic use in children including neuroleptic-induced acute dystonia, neuroleptic-induced akathisia, neuroleptic-induced parkinsonism, neuroleptic-induced tardive dyskinesia, tardive dystonia and tardive akathisia, and withdrawal dyskinesias. The overwhelming majority of evidence on the treatment of antipsychotic-induced movement disorders comes from adult patients with schizophrenia. Given the scarcity of paediatric data, recommendations were made with reference to both the adult and paediatric literature. Given the limitations in the generalizability of data from adult subjects to children, these recommendations should be considered on the basis of expert opinion, rather than evidence based.
CONCLUSION: Clinicians must be aware of the potential of second-generation antipsychotics to induce neurological side effects, and should exercise a high degree of vigilance when prescribing these medications.